Friday, February 01, 2008

Mood Stablizers and Suicide

As reported on Pharmalot and Furious Seasons, the antiepileptic/"mood stabilizer" class of drugs has been stuck with a suicide warning by the FDA. Granted, the FDA wasn't exactly quick to come to their conclusion -- these drugs have been on the market for quite some time, but better late than never. Others have noted similar concerns prior to the FDA's interest in the topic. Hey, does this remind anyone else of the SSRI-suicide story (1, 2, 3, 4, 5, 6, 7, 8)?

But wait a minute, aren't these supposed to be "life saving" medications? Wait, I can hear it coming now... Drug Wonks and others with similar views will be complaining that because the FDA is irresponsibly "fearmongering," people will stop taking their life saving medications and masses of suicide will ensue.


Anonymous said...

Fear-mongering? I don't know, but I do think you are jumping to conclusions about the significance of this warning. The FDA study found all of a 2 in 1000 increase of "suicidal behavior or ideation" for patients on this class of meds. Important news, but not exactly earth-shattering. For psychiatric (as opposed to epileptic) patients, the risk was still lower. Furthermore, the FDA warning does not distinguish at all between the 11 different drugs in question, so it's impossible to know whether some are more implicated than others. This is crucial when the list of meds includes meds that are already well known to be useless crap for bipolar disorder, such as Neurontin and Gabatril. So, as a patient who takes one of the meds at issue, I just don't see what this study really has to tell me.

CL Psych said...

I did not claim that this is an earth-shattering finding. My point is that it is odd to claim that a medication is lifesaving when it is related to an increased risk of suicide, even if it is a slight increase in suicide risk. After all, one of the main lines of logic behind treating bipolar disorder is to reduce risk of suicidality.

You make a good point about the meds not being discussed individually. That is indeed a problem.